EconPapers    
Economics at your fingertips  
 

Exchange rate risk in the US stock market

Ding Du and Ou Hu

Journal of International Financial Markets, Institutions and Money, 2012, vol. 22, issue 1, 137-150

Abstract: Kolari et al. (2008) show that exchange rate risk measured by contemporaneous exchange rate changes is priced in the US stock market. However, by construction, their exchange rate risk factor has a strong correlation with the size factor, and their exchange rate sensitivity portfolios have a strong factor structure. To test whether their results are spurious, we carry out two sets of tests. The first set is motivated by Lewellen et al. (2010), where the second set is motivated by the voluminous literature which suggests that stock returns are heavy-tailed (e.g. Rachev and Mitnik, 2000). Different from Kolari et al. (2008), we find that exchange rate risk measured by contemporaneous exchange rate changes is not priced in the US stock market if we use industry portfolios which do not have a strong factor structure as the testing assets or if we use more robust methods to estimate firm-specific exchange rate sensitivity. Our findings therefore suggest that researchers take a new perspective on exchange rate risk.

Keywords: Exchange rate risk; Contemporaneous exchange rate changes; Exchange rate risk factor; Currency exposure (search for similar items in EconPapers)
JEL-codes: F31 G12 G15 (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (19)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042443111000503
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:22:y:2012:i:1:p:137-150

DOI: 10.1016/j.intfin.2011.08.003

Access Statistics for this article

Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely

More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-23
Handle: RePEc:eee:intfin:v:22:y:2012:i:1:p:137-150